Numerical study of a new global minimizer for the Mumford-Shah functional in 3
ESAIM: Control, Optimisation and Calculus of Variations, Tome 13 (2007) no. 3, pp. 553-569.

In [Progress Math. 233 (2005)], David suggested the existence of a new type of global minimizers for the Mumford-Shah functional in 3 . The singular set of such a new minimizer belongs to a three parameters family of sets (0<δ 1 ,δ 2 ,δ 3 <π). We first derive necessary conditions satisfied by global minimizers of this family. Then we are led to study the first eigenvectors of the Laplace-Beltrami operator with Neumann boundary conditions on subdomains of 𝐒 2 with three reentrant corners. The necessary conditions are constraints on the eigenvalue and on the ratios between the three singular coefficients of the associated eigenvector. We use numerical methods (Singular Functions Method and Moussaoui’s extraction formula) to compute the eigenvalues and the singular coefficients. We conclude that there is no (δ 1 ,δ 2 ,δ 3 ) for which the necessary conditions are satisfied and this shows that the hypothesis was wrong.

DOI : https://doi.org/10.1051/cocv:2007026
Classification : 35J25,  49R50,  65N38
Mots clés : Mumford-Shah functional, numerical analysis, boundary value problems for second-order, elliptic equations in domains with corners
@article{COCV_2007__13_3_553_0,
     author = {Merlet, Beno{\^\i}t},
     title = {Numerical study of a new global minimizer for the Mumford-Shah functional in $\mathbb {R}^3$},
     journal = {ESAIM: Control, Optimisation and Calculus of Variations},
     pages = {553--569},
     publisher = {EDP-Sciences},
     volume = {13},
     number = {3},
     year = {2007},
     doi = {10.1051/cocv:2007026},
     mrnumber = {2329176},
     language = {en},
     url = {http://www.numdam.org/articles/10.1051/cocv:2007026/}
}
Merlet, Benoît. Numerical study of a new global minimizer for the Mumford-Shah functional in $\mathbb {R}^3$. ESAIM: Control, Optimisation and Calculus of Variations, Tome 13 (2007) no. 3, pp. 553-569. doi : 10.1051/cocv:2007026. http://www.numdam.org/articles/10.1051/cocv:2007026/

[1] M. Amara and M.-A. Moussaoui, Approximation of solutions and singularities coefficients for an elliptic problem in a plane polygonal domain. Note Technique, E.N.S. Lyon (1989).

[2] A. Bonnet, On the regularity of edges in image segmentation. Ann. Inst. H. Poincaré Anal. Non Linéaire 13 (1996) 485-528. | Numdam | Zbl 0883.49004

[3] M. Bourlard, M. Dauge, M.S Lubuma and S. Nicaise, Coefficients of the singularities for elliptic boundary value problems on domains with conical points. III. Finite element methods on polygonal domains. SIAM J. Numer. Anal. 29 (1992) 136-155. | Zbl 0794.35015

[4] P. Ciarlet, Jr. and J. He, The singular complement method for 2d scalar problems. C. R. Math. Acad. Sci. Paris 336 (2003) 353-358. | Zbl 1028.65118

[5] M. Dauge, Elliptic boundary value problems on corner domains, Lect. Notes Math. 1341. Smoothness and asymptotics of solutions. Springer-Verlag, Berlin (1988). | MR 961439 | Zbl 0668.35001

[6] M. Dauge, S. Nicaise, M. Bourlard and M.S. Lubuma, Coefficients des singularités pour des problèmes aux limites elliptiques sur un domaine à points coniques. I. Résultats généraux pour le problème de Dirichlet. RAIRO Modél. Math. Anal. Numér. 24 (1990) 27-52. | Numdam | Zbl 0691.35023

[7] M. Dauge, S. Nicaise, M. Bourlard and M.S. Lubuma, Coefficients des singularités pour des problèmes aux limites elliptiques sur un domaine à points coniques. II. Quelques opérateurs particuliers. RAIRO Modél. Math. Anal. Numér. 24 (1990) 343-367. | Numdam | Zbl 0723.35035

[8] G. David, Singular sets of minimizers for the Mumford-Shah functional. Progress Math. 233, Birkhäuser Verlag, Basel (2005). | MR 2129693 | Zbl 1086.49030

[9] E. De Giorgi, M. Carriero and A. Leaci, Existence theorem for a minimum problem with free discontinuity set. Arch. Rational. Mech. Anal. 108 (1989) 195-218. | Zbl 0682.49002

[10] A. Ern and J.-L Guermond, Éléments finis: théorie, applications, mise en œuvre. Math. Appl. 36, Springer-Verlag, Berlin (2002). | Zbl 0993.65123

[11] P. Grisvard, Singularities in boundary value problems, Recherches Math. Appl. 22. Masson, Paris (1992). | MR 1173209 | Zbl 0766.35001

[12] V.A. Kondrat'Ev, Boundary value problems for elliptic equations in domains with conical or angular points. Trudy Moskov. Mat. Obšč. 16 (1967) 209-292. | Zbl 0162.16301

[13] M.-A. Moussaoui, Sur l'approximation des solutions du problème de Dirichlet dans un ouvert avec coins, in Singularities and constructive methods for their treatment (Oberwolfach, 1983). Lect. Notes Math. 1121, Springer, Berlin (1985) 199-206. | Zbl 0575.65102

[14] D. Mumford and J. Shah, Optimal approximations by piecewise smooth functions and associated variational problems. Comm. Pure Appl. Math. 42 (1989) 577-685. | Zbl 0691.49036